preview

Chronic Diarrhea

Decent Essays
Diarrhea is divided into two types: Acute or Chronic. Acute diarrhea is defined as an alteration in frequency, and consistency of stool evacuation (increased), that last for no more than 14 days ( 2 weeks ), and it may be associated with symptoms of nausea, abdominal cramping, and vomiting (Thielman & Guerrant, 2004). On the other hand, chronic diarrhea known also as Persistent diarrhea stays for longer time.

Infectious diarrhea is the second cause of morbidity and mortality in the world. In addition, it leads to other serious long-term complications such as hemolytic uremic syndrome with renal failure that followed by enterohemorrhagic E. coli infection. Also, Guillain-Barré syndrome comes after C. jejuni
…show more content…
Eighty percent of the traveler's diarrhea is caused by Enteropathogenic bacteria. The most common organisms cause diarrhea are: E. coli, salmonella species, enterotoxigenic, shigella species, Campylobacter jejuni, aeromonas species, Plesiomonas shigelloids, and noncholera vibrios which are involved in different sources of traveler's diarrhea such as contaminated food and water. (DuPont and Ericsson,…show more content…
Example: Campylobacter species.
•Metronidazole is a very effective against Giardia species, gram-negative anaerobes, and Entamoeba species.
•Sulfamethoxazole with trimethoprim are antibiotics used for inhibition of bacterial growth by inhibiting the folate synthesis. Used to treat E coli infections by ratio 1:5 trimethoprim to sulfamethoxazole.
•Vancomycin is an antibiotic that works against C difficile that cause colitis.
•Rifaximin is a broad spectrum antibiotic that used specifically for the gastrointestinal tract enteric pathogens (especially Gram-positive, Gram-negative, aerobic and anaerobic). It inhibits the bacterial RNA synthesis. And the main indication is for travelers' diarrhea caused by E.coli.

Eventually, some unexpected diarrhea occurs with the administration of antibiotics. Several known antibiotics associated with diarrhea in different percentage, it has been found that patients who are treated with amoxicillin, cefixime, cephalosporins, fluoroquinolones, azithromycin, clarithromycin, erythromycin, and tetracyclines may suffer from diarrhea, and in this case, it called antibiotic-associated- diarrhea. (John and Bartlett,
Get Access